My wife was diagnosed of TB early February 2007 and since then she has been on TB treatment RIFAFOUR (4tablets daily x 5 days a week). At the same time she was taking Marvelon pills as a contraceptive. She then missed her monthly period in May/June 2007 (last period was on 19 April 2007). A pregnancy test on 23 June 2007 was positive. Did the TB treatment interfere with the contraceptive? What are the dangers of TB medication in pregnancy, effect on the developing feotus. Now she will be taking RIFINAH tablets what effect will that have? What is the best way forward, stop the treatment, continue or change the medication?
Hello, and thanks for posting.
Rifafour is a combination of the 4 medications which are commonly used for initial management of tuberculosis. It contains rifampin (rifampicin) and this agent increases the activity of liver enzymes which metabolize estrogens in oral contraceptives. This in turn results in lower efficacy of contraceptives and increased risk of pregnancy.
Your wife is now on Rifanah which is a combination of isonazid and rifampicin. These medications are both FDA risk category C for pregnant women. Category C means that there are studies on animals which have shown adverse effects on the fetus and there are no adequate and well controlled studies done on pregnant women. So these medications should be used only if the potential benefit outweighs the potential risk to the fetus.
Since your wife was diagnosed with active tuberculosis prudence would dictate that she complete her course of therapy since the risk of partially treated TB in a mother would clearly outweigh the risks of these medications.
Best of luck to your and your wife!